Vermont, 2019

Damaging Winds and Lightning Strike in Vermont, July 30, 2019

July 30, 2019 · NWS BTV · 18 events in 6 counties and zones

A weak upper level disturbance moving through a very warm, humid and unstable air mass lead to scattered thunderstorms, including several severe storms in the Champlain Valley of Vermont. Severe storms caused damaging winds in the form of downed tree limbs, trees and utility lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$275,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak upper level disturbance moving through a very warm, humid and unstable air mass lead to scattered thunderstorms, including several severe storms in the Champlain Valley of Vermont. Severe storms caused damaging winds in the form of downed tree limbs, trees and utility lines. An elderly couple drowned while kayaking on Mallets Bay as the storm moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 30, 2:26 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 30, 2:26 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
326 PM EDT Tue Jul 30 2019

.SYNOPSIS...
The threat for strong to possibly severe storms will continue
through this evening across the entire North Country with
frequent lightning...heavy downpours...and strong wind gusts.
Eventually the threat will diminish later tonight with just some
lingering showers or storms expected overnight. Wednesday will
see a chance of showers or thunderstorms...especially in the
afternoon. A cold front will move across the region Wednesday
night and this will bring cooler and drier weather to the region
Thursday and continuing right through Saturday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 326 PM EDT Tuesday...Storms continue to move northeast
late this afternoon across northern New York where deep layer
shear has been increasing over the top of favorable instability.
We've been seeing outflows of 25 to 35 mph with some of the
storms...which has helped to initiate new storms. This idea is
expected to continue with storms moving into Vermont where
better instability exists. Thus the risk for strong to severe
storms will continue with frequent lightning...heavy
downpours...and wind gusts of 40 to 60 mph possible through this
evening. Severe Thunderstorm Watch #545 continues until 9pm
tonight.

Later tonight we lose the instability and organized convection
should come to an end...with only lingerings showers and
isolated thunderstorms. Lows will be in the 60s to around 70.

Since the main cold front has not moved into the region yet
there will be some instability developing on Wednesday with
highs in the mid 70s to lower 80s and dew points in the 60s.
Deep layer shear is weaker...so expect showers and storms to
develop but not become strong or severe. The greatest areal
coverage of showers and storms should be across Vermont.

The cold front finally moves northwest to southeast across the
area Wednesday night and any showers and storms will come to an
end by midnight. Cooler and drier air will start to move into
the region with lows in the mid 50s to lower 60s.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 326 PM EDT Tuesday...Really nice day expected on Thursday
as upper level trough axis exits to our east and shortwave
ridging moves in aloft. W-NW flow will keep us seasonable and
dry as surface high pressure noses into the region. Temperatures
on Thursday will remain near normal in the mid 70s to around
80. Patchy fog development will be possible in the favored river
valleys under clear skies and light winds. Overnight lows will
be comfortable in the low to mid 50s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 326 PM EDT Tuesday...No major changes made to the
forecast with generally quiet weather expected through the
period except for some showers Saturday/Sunday as a weak front
moves across the North Country. High pressure settles in for
Friday with dry and seasonable weather expected, temperatures
warm a couple degrees from Thursday with highs in the upper 70s
to low 80s and lows in the upper 50s to around 60. Upper level
ridging breaks down Saturday morning as a weak front crosses our
area Saturday night. Best chances for precipitation will be
near the International border but with meager moisture and
overnight timing QPF amounts will be limited. Sunday chances for
precipitation remain mainly across central and southern VT as
upper level trough finally swings south out of Canada, but with
surface trough well to the SW expecting mainly spotty showers
possible. Temperatures through this period will be in the upper
70s to low 80s for highs and upper 50s to low 60s at
night...really perfect summer weather. After this, large scale
ridging moves in overhead through mid-week next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 18z Wednesday...VFR conditions expected through the
period. However...scattered showers and thunderstorms will be
moving northeast across the area this afternoon and tonight. The
thunderstorms will be most likely between 18z and 01z and will
likely produce gusty winds...frequent lightning...small
hail...and heavy downpours. Any of the storms will likely have
IFR visibilities and MVFR ceilings with them. After 01z the
precipitation will mainly be showers and conditions should
return to VFR for the remainder of the period. Winds will be
from the south and southwest at 5 to 15 knots with gusts to 25
knots. Look for a wind shift to the northwest to take place
after 16z.

Outlook...

Wednesday Night: VFR. Slight chance SHRA, Patchy BR.
Thursday: VFR. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. Slight chance SHRA.
Sunday: Mainly VFR, with local MVFR possible. Slight chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson
SHORT TERM...LaRocca
LONG TERM...LaRocca
AVIATION...Evenson
Hazardous weather outlook, Jul 30, 2:19 AM EST, 12 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
319 AM EDT Tue Jul 30 2019

NYZ026>031-034-035-087-VTZ001>012-016>019-310730-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
319 AM EDT Tue Jul 30 2019

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Heat index values are expected to be in the 90 to 95 range for
portions of the Champlain Valley and Connecticut River Valley.

Scattered showers and thunderstorms will develop Tuesday afternoon.
Storms will be capable of producing brief, gusty winds, locally
heavy downpours, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 30, 12:07 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Burlington VT
107 PM EDT Tue Jul 30 2019

NYZ029-030-301800-
Southeastern St. Lawrence-Southern Franklin-
107 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND
SOUTHEASTERN ST. LAWRENCE COUNTIES...

At 106 PM EDT, a strong thunderstorm was located 7 miles northwest of
Cranberry Lake, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Carry Falls Reservoir, Cranberry Lake, Lake Ozonia, Stark, St. Regis
Falls, Gale, Azure Mountain, Childwold, Shurtleff and South Colton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4419 7488 4449 7488 4455 7491 4471 7451
      4437 7438 4429 7455
TIME...MOT...LOC 1706Z 234DEG 20KT 4433 7491

Haynes
Special weather statement, Jul 30, 12:12 PM EST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
112 PM EDT Tue Jul 30 2019

NYZ026-087-301815-
Northern St. Lawrence-Southwestern St. Lawrence-
112 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LAWRENCE COUNTY...

At 112 PM EDT, a strong thunderstorm was located near Heuvelton,
moving northeast at 20 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Canton, Potsdam, Rensselaer Falls, Heuvelton, Morley, Chipman,
Madrid, Waddington, De Peyster, West Potsdam and Hannawa Falls.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4449 7548 4454 7555 4464 7546 4480 7519
      4462 7494 4452 7527
TIME...MOT...LOC 1712Z 233DEG 17KT 4455 7543

Haynes
Special weather statement, Jul 30, 12:48 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Burlington VT
148 PM EDT Tue Jul 30 2019

NYZ026-027-029-030-087-301830-
Northern St. Lawrence-Northern Franklin-Southeastern St.
Lawrence-Southern Franklin-Southwestern St. Lawrence-
148 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...

At 147 PM EDT, a strong thunderstorm was located near Norwood, moving
northeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Potsdam, Norfolk, Moira, Bangor, Fort Covington, Bombay, Malone,
Norwood, Helena, Brasher Falls, St. Regis, Brushton, Lawrenceville,
Madrid, Dickinson, North Stockholm, Fort Covington Center, West
Bangor, South Bombay and Brasher Center.

LAT...LON 4500 7466 4500 7439 4481 7424 4462 7504
      4472 7518 4501 7467
TIME...MOT...LOC 1747Z 237DEG 36KT 4471 7503

Haynes
Special weather statement, Jul 30, 1:40 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Burlington VT
240 PM EDT Tue Jul 30 2019

NYZ028-VTZ001-002-301930-
Eastern Clinton-Western Franklin-Grand Isle-
240 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLINTON...
NORTHEASTERN GRAND ISLE AND NORTHWESTERN FRANKLIN COUNTIES...

At 239 PM EDT, a strong thunderstorm was located near Champlain,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Alburgh Village, Champlain, Rouses Point, Alburgh, Highgate, Swanton,
Shad Island, Alburgh Springs, Long Marsh Bay, Kelly Bay, Martindale
Point, Metcalfe Island, Perry Mills, Gander Bay, Goose Bay, Windmill
Point, Mcgregor Point, Missisquoi Bay, West Swanton and Noaks Island.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4496 7311 4496 7344 4498 7358 4500 7361
      4501 7310
TIME...MOT...LOC 1839Z 240DEG 22KT 4501 7351

Haynes
Special weather statement, Jul 30, 2:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Burlington VT
305 PM EDT Tue Jul 30 2019

NYZ029-030-034-301945-
Southeastern St. Lawrence-Southern Franklin-Western Essex-
305 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN...
SOUTHEASTERN ST. LAWRENCE AND WESTERN ESSEX COUNTIES...

At 305 PM EDT, a strong thunderstorm was located 8 miles southeast of
Star Lake, moving northeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Tupper Lake, Piercefield, Wawbeek, Horseshoe Lake, St. Regis
Mountain, Gale, Conifer, Saranac Inn, Childwold, Wanakena, Axton
Landing and Coreys.

LAT...LON 4446 7432 4411 7414 4408 7428 4412 7428
      4405 7504 4408 7507
TIME...MOT...LOC 1905Z 234DEG 39KT 4406 7492

Haynes
Special weather statement, Jul 30, 2:21 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Burlington VT
321 PM EDT Tue Jul 30 2019

NYZ030-031-034-302000-
Southern Franklin-Western Essex-Western Clinton-
321 PM EDT Tue Jul 30 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLINTON...
SOUTHEASTERN FRANKLIN AND NORTHWESTERN ESSEX COUNTIES...

At 321 PM EDT, a strong thunderstorm was located near Adirondack
Regional Airport, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Saranac Lake, Adirondack Regional Airport, Wilmington, Harrietstown,
Hawkeye, Upper Jay, Paul Smiths, Union Falls, Saranac Inn, Ray Brook,
Lake Colby, Rainbow Lake, Gabriels, Lake Clear, Upper Saint Regis,
Onchiota, St. Regis Mountain, Vermontville, Franklin Falls and Alder
Brook.

LAT...LON 4429 7437 4439 7440 4460 7384 4431 7372
TIME...MOT...LOC 1921Z 251DEG 23KT 4436 7430

Haynes

The radar

The Burlington radar (KCXX), 53 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Grand Isle

When
July 30, 2:30 PM EST
Where
Grand Isle County, 0.69 mi N of Alburg
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.980, -73.300

Several trees downed by thunderstorm winds in Alburgh.

Lightning, Grand Isle

When
July 30, 2:38 PM EST
Where
Grand Isle County, North Hero
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
44.820, -73.280

A house in North Hero was determined to be struck by lightning and caused a fire that damaged the home.

Thunderstorm Wind, Chittenden

When
July 30, 2:42 PM EST to 2:44 PM EST
Where
Chittenden County, 2.93 mi NNW of Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
44.510, -73.240

Numerous reports of tree limbs and trees downed by thunderstorm winds in the New North End of Burlington, including the bike path.

Thunderstorm Wind, Chittenden

When
July 30, 2:45 PM EST to 2:46 PM EST
Where
Chittenden County, 1.63 mi ESE of Champlain Arpt
Measured
50 kt (58 mph) estimated gust
Deaths
2 direct, 0 indirect
Property damage
$25,000
Reported by
Utility Company
Coordinates
44.540, -73.250

Numerous branches and a few trees down on several roads in Colchester Mallets Bay area, including Prim, Porters Point, Colchester Point. Eldery couple were kayaking near Thayers beach when the storm struck and both capsized and drowned.

Thunderstorm Wind, Addison

When
July 30, 2:46 PM EST
Where
Addison County, 0.85 mi NE of Bridport
Measured
61 kt (70 mph) measured gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
43.990, -73.310

Trees down with some power outages reported in Bridport near Fiddlers lane. Spotter reported measured wind gust of 70 mph.

Thunderstorm Wind, Grand Isle

When
July 30, 2:52 PM EST
Where
Grand Isle County, North Hero
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
44.820, -73.280

Reported at North Hero bridge project.

Thunderstorm Wind, Franklin

When
July 30, 2:55 PM EST
Where
Franklin County, 3.75 mi SSW of Maquam
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.870, -73.180

Trees and utility lines downed by thunderstorm winds on Maquam Shore road.

Thunderstorm Wind, Chittenden

When
July 30, 3:00 PM EST to 3:03 PM EST
Where
Chittenden County, Checkerberry
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.630, -73.130

Numerous branches and trees downed by thunderstorm winds between Colchester and Milton along the Route 7 vicinity.

Thunderstorm Wind, Chittenden

When
July 30, 3:06 PM EST
Where
Chittenden County, Milton
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
44.630, -73.120

Several tree branches and a few trees downed by thunderstorm winds in Milton.

Thunderstorm Wind, Chittenden

When
July 30, 3:08 PM EST
Where
Chittenden County, 1.7 mi SW of Bowman Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
44.550, -73.070

Two large trees down on Old State road by Essex country club.

Thunderstorm Wind, Franklin

When
July 30, 3:15 PM EST to 3:17 PM EST
Where
Franklin County, 0.69 mi S of St Albans
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
44.810, -73.080

Several reports of trees downed on utility lines, vehicles and homes across St. Albans.

Thunderstorm Wind, Franklin

When
July 30, 3:20 PM EST
Where
Franklin County, 2.07 mi S of Highgate
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.900, -73.050

Trees downed and mobile home moved off foundation.

Thunderstorm Wind, Franklin

When
July 30, 3:24 PM EST
Where
Franklin County, Sheldon
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.880, -72.950

Numerous trees and utility lines downed by thunderstorm winds.

Thunderstorm Wind, Lamoille

When
July 30, 3:57 PM EST
Where
Lamoille County, 2.13 mi NNW of Moscow
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
44.460, -72.730

Tree and branches downed by thunderstorm winds on utility lines.

Thunderstorm Wind, Lamoille

When
July 30, 4:00 PM EST
Where
Lamoille County, 2.02 mi NW of Stowe Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
44.520, -72.780

Several trees and large branches downed in Smugglers State park.

Thunderstorm Wind, Addison

When
July 30, 4:24 PM EST
Where
Addison County, 2.1 mi WSW of Middlebury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
44.010, -73.210

Trees down on Cider Hill Road and Rte 125.

Thunderstorm Wind, Washington

When
July 30, 4:28 PM EST
Where
Washington County, 0.69 mi N of Woodbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.440, -72.420

Trees downed by thunderstorm winds along Rte 14 in Woodbury.

Thunderstorm Wind, Addison

When
July 30, 4:48 PM EST
Where
Addison County, 0.5 mi W of Ackworth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
44.130, -73.060

Trees and wires downed by thunderstorm winds on Rockydale road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Chittenden2019-07-3073MaleUnknownDirect
Thunderstorm Wind, Chittenden2019-07-3073FemaleUnknownDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2019Every state in 2019This day in weather historyWarnings in Vermont, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832254, 832274, 832255, 832259, 832257, 832273, 832260, 832275, 832262, 832265, 832261, 832266, 832267, 832268, 832269, 832270, 832271, 832272.